Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 162, NWS Rapid City, SD

August 14, 2021Meade County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 14, 2021, 3:05 PM MDT for Meade County, South Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2021, 3:05 PM MDT (21:05 UTC)
Expired
Aug 14, 2021, 3:45 PM MDT
In force
40 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Meade County, SD

The radar

The Rapid City radar (KUDX), 17 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:15 PM MDTHAIL 111 Wsw Elm Springs, SD
Aug 14, 3:30 PM MDTHAIL 2.755 Ssw Elm Springs, SDLOTS OF DAMAGE TO VEHICLES. HAIL BEGAN AROUND 330 PM AND CONTINUED UNTIL 345 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

574 
WUUS53 KUNR 142105
SVRUNR
SDC093-142145-
/O.NEW.KUNR.SV.W.0162.210814T2105Z-210814T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
305 PM MDT Sat Aug 14 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  South central Meade County in west central South Dakota...

* Until 345 PM MDT.

* At 305 PM MDT, a severe thunderstorm was located near Curlew Lake,
  or 27 miles northeast of Rapid City, moving east at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  south central Meade County, just west of Elm Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4420 10273 4430 10293 4441 10259 4417 10257
TIME...MOT...LOC 2105Z 264DEG 14KT 4428 10278 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Pojorlie
1 follow-up statement
776 
WWUS53 KUNR 142128
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
328 PM MDT Sat Aug 14 2021

SDC093-142145-
/O.CON.KUNR.SV.W.0162.000000T0000Z-210814T2145Z/
Meade SD-
328 PM MDT Sat Aug 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTH CENTRAL MEADE COUNTY...

At 328 PM MDT, a severe thunderstorm was located 5 miles southwest of
Elm Springs, or 34 miles northeast of Rapid City, moving east at 15
mph.

HAZARD...Two inch hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Curlew Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4420 10273 4426 10283 4436 10259 4417 10257
TIME...MOT...LOC 2128Z 266DEG 13KT 4427 10261 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Pojorlie

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 12:39 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 14, 12:39 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1239 PM MDT Sat Aug 14 2021

.DISCUSSION...(This Evening Through Saturday)
Issued at 1237 PM MDT Sat Aug 14 2021

With broad upper ridging over the western CONUS, upper-
level smoke is drifting into northeastern WY and western SD. Morning
clouds dissipated, but cumulus are popping up across the CWA, most
pronounced over the Black Hills. A couple blips on radar have
appeared, then fizzled, but one storm is trying to intensify.
Surface map shows low pressure to the east, resulting in southerly
winds across the CWA - breezy over south central SD. Temperatures
this afternoon are warming into the 80s and 90s.

Still plenty of discrepancy among CAMs for thunderstorm action this
afternoon. Not seeing much for upper-level support in WV or models,
but Black Hills will be the focus for any development, with storms
then spreading onto the eastern plains. Buoyancy and shear
ingredients are still forecast to be sufficient for storms to become
severe.

A shortwave currently over northeastern MT is progged to slide
through central SD overnight. With the nose of the low-level jet
pushing into south central SD, storms will be possible in the
presence of 1000 J/kg MLCAPE. Shear will be weak to marginal, so
cannot rule out the possibility of a strong to severe storm early
Sunday morning.

Hot weather will continue Sunday through Tuesday, as thermal ridge
axis gradually slides over our area. Highs in the 90s to around 100
can be expected each day. However, the return of smoke/haze to the
area could limit these highs. An occasional storm will be possible,
but weather will be dry overall during this time.

Midweek, and approaching low pressure system from the Pacific
Northwest will begin to affect the region. Timing appears a bit
slower than previous runs, with the associated cold front now moving
through Thursday. Showers and thunderstorms will be possible
Thursday/Friday as the trough pushes through. Models diverge after
that, so confidence in next weekend's forecast is low.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1111 AM MDT Sat Aug 14 2021

VFR conditions are expected through the forecast period. Isold
storms are possible from the Black Hills to south central SD

&&

.FIRE WEATHER...
Issued At 1237 PM MDT Sat Aug 14 2021

Hot and dry conditions are expected
through early next week, with highs in the 90s, and relative
humidity dipping into the teens. On Sunday and Monday, winds are
expected to be fairly light over the driest areas. The most likely
place for breezy winds will be across south central SD, where
relative humidity will be around 30 to 40 percent. However, on
Tuesday, southerly winds may increase ahead of an approaching
trough, then change directions and become gusty behind the trough.
Anticipating Tuesday as the day to watch for potential headlines.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...MLS
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Aug 14, 4:03 AM MDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
403 AM MDT Sat Aug 14 2021

SDZ001-002-012>014-025-WYZ054>058-071-151300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
403 AM MDT Sat Aug 14 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible at times in the period. Widespread
severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-026>032-041>044-046-047-049-072>074-151300-
Northern Black Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
403 AM MDT Sat Aug 14 2021 /503 AM CDT Sat Aug 14 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms this afternoon. An
isolated strong to severe storm or two will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible at times in the period. Widespread
severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 14, 2:33 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
233 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             3 SSW ORAL              43.36N 103.29W
08/14/2021  E1.00 INCH       FALL RIVER         SD   PUBLIC

&&

MLS
Local storm report, Aug 14, 2:38 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
238 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             4 SW DWTN RAPID CITY    44.05N 103.29W
08/14/2021  M0.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

MLS
Local storm report, Aug 14, 2:39 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             4 NE ROCKERVILLE        44.00N 103.31W
08/14/2021  M1.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

WFOUNR
Local storm report, Aug 14, 2:40 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             2 ENE ROCKERVILLE       43.97N 103.33W
08/14/2021  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

MLS
Local storm report, Aug 14, 2:46 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             2 E ROCKERVILLE         43.96N 103.32W
08/14/2021  M2.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

MLS
Local storm report, Aug 14, 2:51 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             2 E ROCKERVILLE         43.96N 103.32W
08/14/2021  E2.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

            NO RAIN

&&

MLS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:45 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River45 min
Aug 14, 1:28 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River47 min
Aug 14, 1:57 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington48 min
Aug 14, 2:06 PM MDTSevere Thunderstorm WarningUNRFall River23 min
Aug 14, 2:37 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington53 min
Aug 14, 2:44 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington41 min
Aug 14, 3:18 PM MDTSpecial Weather StatementUNRPennington42 min
Aug 14, 3:24 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRCuster66 min
Aug 14, 3:30 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRMeade, Pennington60 min
Aug 14, 4:04 PM MDTSevere Thunderstorm WarningUNRPennington56 min
Aug 14, 4:40 PM MDTSevere Thunderstorm WarningUNRHaakon, Pennington31 min
Aug 14, 5:34 PM MDTSevere Thunderstorm WarningUNRMellette41 min
Aug 14, 5:40 PM MDTSpecial Weather StatementUNRMeade50 min
Aug 14, 5:56 PM MDTSevere Thunderstorm WarningUNRFall River34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.